Alert archive / Colorado / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 3, NWS Grand Junction, CO

June 23, 2016Routt County, Colorado

NWS Grand Junction, CO issued this severe thunderstorm warning at Jun 23, 2016, 7:25 PM MDT for Routt County, Colorado. It was in force for 18 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2016, 7:25 PM MDT (01:25 UTC)
Expired
Jun 23, 2016, 7:43 PM MDT
In force
18 min
Issued by
NWS Grand Junction, CO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Routt County, CO

The radar

The Cheyenne radar (KCYS), 180 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 7:30 PM MDTTSTM WND DMG1 Nw Steamboat Springs, CONUMEROUS LARGE TREES DOWN. WIND SPEED UNKNOWN. TIME ESTIMATED FROM RADAR.
Jun 23, 7:30 PM MDTTSTM WND DMG1 Nw Steamboat Springs, COONE TO TWO FOOT DIAMETER TREES DOWN ON US 40. TIME ESTIMATED FROM RADAR.
Jun 23, 7:35 PM MDTTSTM WND GST 494 Nw Steamboat Springs, COAWOS STATION STEAMBOAT SPRINGS AIRPORT /SBS/.
Jun 23, 7:39 PM MDTHAIL 0.255 Nnw Steamboat Springs, COREPORT OF PEA SIZED HAIL FALLING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 1.4 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2016-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 494 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2016-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
494 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
3282 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

254 
WUUS55 KGJT 240125
SVRGJT
COC107-240200-
/O.NEW.KGJT.SV.W.0003.160624T0125Z-160624T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
725 PM MDT THU JUN 23 2016

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL ROUTT COUNTY IN NORTHWESTERN COLORADO...

* UNTIL 800 PM MDT

* AT 724 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR STEAMBOAT
  SPRINGS...OR 34 MILES EAST OF CRAIG...MOVING EAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  STEAMBOAT SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4042 10702 4060 10698 4056 10669 4054 10667
      4052 10667 4051 10665 4049 10665 4047 10667
      4047 10666 4045 10665 4037 10666
TIME...MOT...LOC 0124Z 280DEG 23KT 4049 10689 

HAIL...<.75IN
WIND...60MPH
 
$$

JAM
1 follow-up statement
159 
WWUS55 KGJT 240143
SVSGJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
743 PM MDT THU JUN 23 2016

COC107-240152-
/O.CAN.KGJT.SV.W.0003.000000T0000Z-160624T0200Z/
ROUTT CO-
743 PM MDT THU JUN 23 2016

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ROUTT COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER GUSTY WINDS ARE
STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4042 10702 4060 10698 4056 10669 4054 10667
      4052 10667 4051 10665 4049 10665 4047 10667
      4047 10666 4045 10665 4037 10666
TIME...MOT...LOC 0141Z 280DEG 23KT 4047 10674 

$$

JAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:37 PM MDT, 3 hours 48 minutes earlier.

Area forecast discussion, Jun 23, 3:37 PM MDT, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
337 PM MDT THU JUN 23 2016

.SHORT TERM...(Tonight through Friday night)
Issued at 335 PM MDT Thu Jun 23 2016

Best storms this afternoon were moving just right of the mean
0-6km flow and producing small hail. Most storms are expected to
end with sunset but there is still sufficient moisture and
instability for isolated nocturnal storms north of the I-70
corridor.

Friday deeper moisture erodes from west to east through the day
under strengthening SW flow. Most thunderstorms will be limited to
the eastern mountains closer to the Continental Divide. Breezy, hot,
and dry conditions are expected elsewhere raising fire weather
concerns. See fire discussion below.

Friday night the cold front drops south to near the I-70 corridor by
midnight and into northern New Mexico by morning. This ushers in
less-hot and drier air.

.LONG TERM...(Saturday through Thursday)
Issued at 335 PM MDT Thu Jun 23 2016

The north enjoys a cool down of 5-8 degrees while the south will see
little temperature change. Precipitable water values remain around
0.5 inch over the eastern San Juan mountains that may produce an
isolated thunderstorm or two.

For the new week a broad ridge rebuilds over the Great Basin then
shifts subtly east later in the week. Deep subtropical moisture
begins to pool over the Sonoran and Chihuahuan Deserts approaching
2 inch precip water values by Thursday. This moisture leaks into
the Four Corners beginning Tuesday then deepens to around 1.2
inches by next Thursday. Increasing showers and thunderstorms can
be expected starting Tuesday and favoring the south. But we are
not ready to use the M word yet.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 335 PM MDT Thu Jun 23 2016

VFR conditions will dominate at all TAF sites. Isolated showers
and thunderstorms may continue overnight mainly north of the I-70
corridor. Friday afternoon...scattered showers and thunderstorms
will favor the mountains of western Colorado especially near the
Continental Divide. There is a 30 percent chance of brief afternoon
storm impacts at KASE KEGE with a 10 percent chance at KRIL KGJT
KMTJ KTEX. Mountain top winds of SW 15-20 kts will produce light
to moderate turbulence, stronger vicinity storms/showers.

&&

.FIRE WEATHER...
Issued at 335 PM MDT Thu Jun 23 2016

An approaching cold front on Friday will strengthen southwest
gradient winds. This will combine with low afternoon humidities
and critical fuels to produce Red Flag conditions for Colorado
fire zones 200, 202 and 203, from 2 PM to 8 PM. The afternoon
winds are expected to be strongest in the western portions of
those zones. Saturday...winds will decrease somewhat and
humidities will rise due to less hot conditions. So critical fire
weather conditions are not expected.

&&

.HYDROLOGY...
Issued at 335 PM MDT Thu Jun 23 2016

Hot temperatures will exacerbate the melting of the remaining
high elevation snowpack. Meanwhile, releases from area dams and
management of water diversions will likely add to flow in some
rivers and streams. As a result, waterways across the area will
continue to run high, fast, and cold through the coming weekend.
Stay advised of the latest river forecasts by visiting our website
at weather.gov/gjt.

&&

.GJT Watches/Warnings/Advisories...
CO...Red Flag Warning from 2 PM to 8 PM MDT Friday for
     COZ200-202-203.

UT...None.
&&

SHORT TERM...Joe
LONG TERM...Joe
AVIATION...EH+Joe
FIRE WEATHER...Joe
HYDROLOGY...TGJT
Hazardous weather outlook, Jun 23, 2:33 AM MDT, 16 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
233 AM MDT THU JUN 23 2016

COZ001>014-017>023-UTZ022>025-027>029-240845-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
233 AM MDT THU JUN 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

HIGH TEMPERATURES ABOUT 5 TO 10 ABOVE NORMAL WILL CONTINUE TODAY.
ISOLATED TO SCATTERED THUNDERSTORMS WILL BRING LOCAL HEAVY RAIN
AND GUSTY WINDS THIS AFTERNOON AND EVENING, MAINLY IN THE
MOUNTAINS.

RIVERS WILL ALSO CONTINUE RUNNING HIGH FROM CONTINUED SNOWMELT
RUNOFF, ESPECIALLY THE GREEN RIVER IN NORTHEAST UTAH AND EXTREME
NORTHWEST COLORADO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HOT TEMPERATURES WILL CONTINUE. FRIDAY WILL BE DRIER BUT WINDS
WILL INCREASE FRIDAY AND SATURDAY, INCREASING FIRE WEATHER
CONCERNS.

SUNDAY THROUGH WEDNESDAY WILL SEE ISOLATED TO SCATTERED SHOWERS
AND THUNDERSTORMS EACH AFTERNOON AND EVENING, MAINLY OVER HIGHER
TERRAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 23, 6:48 PM MDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
648 PM MDT THU JUN 23 2016

COZ002-003-013-240115-
FLAT TOPS CO-CENTRAL YAMPA RIVER BASIN CO-
ROAN AND TAVAPUTS PLATEAUS CO-
648 PM MDT THU JUN 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RIO BLANCO AND
NORTHEASTERN GARFIELD COUNTIES UNTIL 715 PM MDT...

AT 647 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 24 MILES SOUTH OF CRAIG TO 32 MILES NORTH OF
NEW CASTLE TO 14 MILES SOUTHEAST OF MEEKER. MOVEMENT WAS EAST AT 20
MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BUFORD AND THE FLATTOPS WILDERNESS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4031 10739 4006 10723 3976 10755 3979 10793
      4004 10767 4022 10779
TIME...MOT...LOC 0047Z 266DEG 16KT 4017 10765 4005 10757 3986 10777

JAM
Special weather statement, Jun 23, 6:59 PM MDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
659 PM MDT THU JUN 23 2016

COZ002-004-005-013-240130-
FLAT TOPS CO-CENTRAL YAMPA RIVER BASIN CO-UPPER YAMPA RIVER BASIN CO-
ELKHEAD AND PARK MOUNTAINS CO-
659 PM MDT THU JUN 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR ROUTT COUNTY UNTIL 730 PM MDT...

AT 658 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 9 MILES SOUTHWEST OF HOG PARK RESERVOIR TO 9
MILES SOUTH OF HAYDEN. MOVEMENT WAS EAST AT 35 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
STEAMBOAT SPRINGS...HAYDEN...OAK CREEK...MT ZIRKEL...PHIPPSBURG...HAHNS
PEAK...TOW CREEK...CLARK AND MILNER.

LAT...LON 4099 10685 4098 10687 4096 10687 4093 10685
      4093 10682 4090 10681 4090 10677 4087 10673
      4089 10669 4085 10665 4023 10686 4022 10749
      4097 10721 4101 10698 4100 10686
TIME...MOT...LOC 0058Z 259DEG 31KT 4093 10700 4035 10723

JAM
Special weather statement, Jun 23, 7:03 PM MDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
703 PM MDT THU JUN 23 2016

COZ001-003-006-UTZ027-240145-
GRAND VALLEY CO-LOWER YAMPA RIVER BASIN CO-
ROAN AND TAVAPUTS PLATEAUS CO-ARCHES/GRAND FLAT UT-
703 PM MDT THU JUN 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MESA AND
SOUTHWESTERN GARFIELD COUNTIES UNTIL 745 PM MDT...

AT 700 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16
MILES NORTHWEST OF FRUITA...OR 27 MILES NORTHWEST OF GRAND JUNCTION...
MOVING NORTHEAST AT 25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM. BRIEF HEAVY RAIN AND FREQUENT LIGHTNING ARE ALSO
OCCURRING WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE... MACK...HIGHLINE STATE PARK AND
LOCATIONS ALONG HIGHWAY 139 NORTH OF MACK AND INTERSTATE 70 FROM
AREAS WEST OF MACK TO THE UTAH STATE LINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3916 10894 3930 10913 3963 10878 3943 10854
TIME...MOT...LOC 0100Z 226DEG 20KT 3929 10899

MA
Local storm report, Jun 23, 7:06 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
706 PM MDT THU JUN 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND GST     2 ESE HAYDEN            40.48N 107.22W
06/23/2016  M59 MPH          ROUTT              CO   AWOS

            AWOS STATION HAYDEN AIRPORT /HDN/ CORRECTED
            FOR THUNDERSTORM WIND GUST.

&&

NWS GRAND JUNCTION CO
IRIS SYSTEM
Local storm report, Jun 23, 7:07 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
707 PM MDT THU JUN 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     1 SW CRAIG              40.51N 107.56W
06/23/2016                   MOFFAT             CO   PUBLIC

            20 FEET LONG LIMB DOWN WITH 3.5 INCH
            DIAMETER. 70 MPH ESTIMATED WIND GUST.

&&

JM
Special weather statement, Jun 23, 7:15 PM MDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
715 PM MDT THU JUN 23 2016

COZ005-013-240145-
FLAT TOPS CO-UPPER YAMPA RIVER BASIN CO-
715 PM MDT THU JUN 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RIO BLANCO AND
NORTHEASTERN GARFIELD COUNTIES UNTIL 745 PM MDT...

AT 715 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 17 MILES SOUTH OF HAYDEN TO 22 MILES SOUTHEAST
OF MEEKER. MOVEMENT WAS EAST AT 25 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.

THESE STORMS WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN RIO
BLANCO AND NORTHEASTERN GARFIELD COUNTIES.

LAT...LON 4023 10696 3991 10715 3983 10719 3982 10762
      4022 10742
TIME...MOT...LOC 0115Z 280DEG 23KT 4024 10733 3991 10752

JAM

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 6:13 PM MDTSpecial Weather StatementGJTRoutt47 min
Jun 23, 6:37 PM MDTSevere Thunderstorm WarningGJTMoffat, Routt23 min
Jun 23, 6:48 PM MDTSpecial Weather StatementGJTRio Blanco27 min
Jun 23, 6:59 PM MDTSpecial Weather StatementGJTRoutt31 min
Jun 23, 7:03 PM MDTSpecial Weather StatementGJTMesa42 min
Jun 23, 7:15 PM MDTSpecial Weather StatementGJT30 min
Jun 23, 8:05 PM MDTSpecial Weather StatementGJTPitkin25 min
Jun 23, 8:31 PM MDTSpecial Weather StatementGJTEagle29 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.